fbpx

Rifampin and Phenytoin Interaction

Drug interactions can make medication management challenging.  Here’s a classic case demonstrating the rifampin and phenytoin interaction.  A 47 year old patient with diabetes and seizure disorder is diagnosed with new onset osteomyelitis. The patient’s seizures were well controlled on phenytoin as they had not had one in well over a year.  The latest total phenytoin level was 11.

As part of the antibiotic regimen for the osteomyelitis, the patient is placed on rifampin. Within 3 weeks of starting rifampin, the patient had a seizure.  At the time of the seizure, the labs were checked and revealed a substantial deviation from previous phenytoin levels.  The phenytoin level was 6.7 likely due to the rifampin and phenytoin interaction as the patient had been previously well controlled.

It was decided that the dose of phenytoin would be increased with close monitoring for toxicity as well as for seizures.  They wanted to stay on top of the levels, so it was elected to check the phenytoin level on a weekly basis.  This allowed for adequate monitoring when the course of rifampin for osteomyelitis had been completed.

Enjoy the blog? My 30 medication mistakes is something I created to help other pharmacist and healthcare professionals! – Simply following the blog will get you free access!

Written By Eric Christianson

December 25, 2016

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories